Why Is Tylenol Toxic To The Liver?

In our latest question and answer, the pharmacist discusses why taking too much Tylenol is toxic to the liver.

Question

Just curious what exactly happens to your body if you overdose on Tylenol?

Asked by Kat On Mar 06, 2019

Answered by
Medical Content Reviewed By PharmacistAnswers Staff

On Mar 07, 2019
Tylenol Bottle Spilling Out Branded Tablets On Gray Table

Overdoses of Tylenol (acetaminophen) are well known to cause injury to the liver.

In fact, one study, published in the journal Hepatology, collected data over a five year period and found that Tylenol overuse was the leading cause of acute liver failure in the United States.

It is important to note that not only do overdoses cause liver injury, taking high doses chronically can also lead to liver injury.


What Does Excess Tylenol Do To The Liver?

Tylenol (acetaminophen) is (mostly) metabolized in the liver by a variety of pathways:

  • Glucuronidation
  • Sulfate conjugation
  • Cytochrome P450 (CYP450) oxidation

One of the cytochrome P450 enzymes that metabolize Tylenol is known as CYP2E1. Metabolism through this pathway produces a metabolite that is known to be toxic to the liver, N-acetyl-p-benzoquinoneimine (NAPQI).

At recommended doses, NAPQI is very quickly metabolized further (conjugated to a compound known as glutathione) to form two non-toxic metabolites, cysteine and mercapturic acid.

Issues occur when Tylenol is taken at too high of a dose (i.e. overdose), or, at high doses for long periods of time.

If took much Tylenol is taken, our body's supply of glutathione gets depleted, which increases concentrations of NAPQI, which leads to liver injury.

Tylenol (Acetaminohen) Pathway Illustration Showing How The Toxic Metabolite N-acetyl-p-benzoquinoneimine (NAPQI) Accumulates

Tylenol Induced Liver Injury

Injury to the liver from high doses of Tylenol is generally manifested as:

  • Necrosis (liver cell death)
  • Jaundice (build-up of bilirubin)
  • Encephalopathy (decreased brain function due to the fact that your liver can't efficiently remove toxins from your blood)

Symptoms of Tylenol-induced liver injury include:

  • Nausea
  • Vomiting
  • Decreased appetite
  • Yellowing of the skin
  • Abdominal pain
  • Lethargy
  • Increased liver enzymes
  • GI Bleeding

How Fast Does Tylenol-Induced Liver Injury Occur?

If an overdose of Tylenol is taken, generally, liver enzymes will increase quickly, within 1 to 2 days, if not sooner. Actual damage to the liver also occurs quickly, within a few days, with one study stating that peak liver damage occurs around 3 to 5 days after ingestion.


What To Do If An Overdose Is Suspected

If you suspect an overdose of Tylenol, you should seek immediate medical attention or, at the very least, contact the Poison Control Center at 1-800-222-1222 for further instructions.

There are numerous therapies available for the treatment of a Tylenol overdose, including the administration of N-acetylcysteine (NAC), which serves acts as a substitute for glutathione.


Is Anyone More At Risk?

Some individuals are more at risk of Tylenol induced liver damage than others. Individuals more at risk include:

  • Those who have pre-existing liver disease (e.g., hepatitis)
  • Those consuming alcohol, which already stresses the liver
  • Those who are fasting or have chronic malnutrition

How Much Tylenol Is Too Much?

For normal, healthy adults, the maximum daily dose of Tylenol is 4 grams (4,000 mg). However, the label for many acetaminophen products state that the maximum dose is 3000 mg or 3 grams, to reduce the risk of taking too much.

It is very important to watch out for over the counter products that contain acetaminophen, as many combination ingredient cold/cough products contain acetaminophen as an active ingredient. This makes it very easy to accidentally overdose.

For example, DayQuil contains 325 mg of acetaminophen per dose. If you dosed DayQuil four times a day (1,300 mg total acetaminophen) and also took two Tylenol Extra Strength three times a day (3,000 mg total acetaminophen), you would be over the maximum daily dose!

There have been several measures taken to decrease the incidence of Tylenol overdoses.

Not only do OTC labels often recommend lower doses, but prescription products that contain acetaminophen in combination with other ingredients can now no longer contain more than 325 milligrams (mg) per tablet (or other dosage units) per new FDA requirements.


Answer Summary

When too much Tylenol (acetaminophen) is taken, a metabolite toxic to the liver, N-acetyl-p-benzoquinoneimine (NAPQI), begins to accumulate. If an overdose is suspected, seek immediate medical attention.
References
  • Elsevier ClinicalKey: Acetaminophen Monograph
  • Food and Drug Administration Drug Safety Release. FDA
  • A review of acetaminophen poisoning. PubMed
  • Acetaminophen-induced acute liver failure: results of a United States multicenter, prospective study. PubMed

About the Pharmacist

Dr. Brian Staiger Pharm.D

Dr. Brian Staiger is a licensed pharmacist in New York State and the founder of PharmacistAnswers.com. He graduated from the University At Buffalo with a Doctor of Pharmacy degree in 2010. He has been featured in numerous publications including the Huffington Post as well as a variety of health and pharmacy-related blogs. Please feel free to reach out to him directly if you have any inquiries or want to connect! He's answered thousands of medication and pharmacy-related questions and he's ready to answer yours! Brian.Staiger@PharmacistAnswers.com Office: 716-389-3076

Recent Questions